The CDC flubs it
As you know, I've written quite a bit about the use of chelation therapy for "treating" autism and how there is no scientific, physiologic, or clinical basis to suspect it does what its advocates claim it does or any clinical evidence from well-designed trials to suggest that it does anything to relieve the symptoms of autism. All of this made me particularly distressed back in August when I learned of the death of an autistic boy named Abubakar Tariq Nadama while undergoing chelation therapy. To my mind this death was an obvious "clean kill" by the doctor who treated him, Dr. Roy Kerry, and the autopsy results confirmed that it was indeed chelation therapy that caused the tragic and senseless--and completely preventable--death of this boy.
Today, my attention was drawn to this article:
One of the nation's foremost experts in chelation therapy said she has determined "without a doubt" that it was medical error, and not the therapy itself, that led to the death of a 5-year-old boy who was receiving it as a treatment for autism.
Dr. Mary Jean Brown, chief of the Lead Poisoning Prevention Branch of the Atlanta-based Centers for Disease Control and Prevention, said yesterday that Abubakar Tariq Nadama died Aug. 23 in his Butler County doctor's office because he was given the wrong chelation agent.
"It's a case of look-alike/sound-alike medications," she said yesterday. "The child was given Disodium EDTA instead of Calcium Disodium EDTA. The generic names are Versinate and Endrate. They sound alike. They're clear and colorless and odorless. They were mixed up."
Both types of EDTA are synthetic amino acids that latch onto heavy metals in the bloodstream.
Dr. Brown said she obtained the child's autopsy report on behalf of the CDC after reading an article about the death in the Pittsburgh Post-Gazette. She said it didn't take long to figure out what had happened.
Essentially, Tariq died from low blood calcium. Without enough calcium -- a metal -- in the blood, the heart stops beating. Dr. Brown said the Disodium EDTA the child was given as a chelation agent "acted as a claw that pulled too much calcium" from his blood.
"The blood calcium level was below 5 [milligrams]. That's an emergency event," she said.
Officials from the state police, the district attorney's office and the coroner's office will meet soon to decide whether to hold an inquest into the child's death and whether it should remain listed as accidental.
Dr. Brown said the same mix-up happened in two other recent cases: a 2-year-old girl in Texas who died in May during chelation for lead poisoning and a woman from Oregon who died three years ago while receiving chelation for clogged arteries.
Dr. Brown said that in each case, the blood calcium level was below 5 milligrams. Normal is between 7 and 9.
The correct chelation agent -- Calcium Disodium EDTA -- would not have pulled the calcium from the bloodstream, she said.
Dr. Brown herself continued:
She [Dr. Brown] said there have been no reputable medical trials demonstrating the effectiveness of chelation as a therapy for anything but lead poisoning. But if it were administered accurately, the procedure would be harmless.
She said it is well known within the medical community that Disodium EDTA should never be used as a chelation agent. She quoted from a 1985 CDC statement: "Only Calcium Disodium EDTA should be used. Disodium EDTA should never be used ... because it may induce fatal hypocalcemia, low calcium and tetany."
"There is no doubt that this was an unintended use of Disodium EDTA. No medical professional would ever have intended to give the child Disodium EDTA," Dr. Brown said.
Unfortunately, Dr. Brown did not emphasize nearly enough that there is no evidence from clinical trials or even a halfway decent case series that chelation therapy results in the improvement of autistic symptoms. None. Even if mercury poisoning does cause autism, there is no good physiologic or scientific reason to think that chelation would be likely to reverse the neurologic damage, which, having occurred many months to a few years before autism is usually diagnosed (because children get most of their vaccines before age 1 and most cases of autism are diagnosed between ages 2 to 5), would be unlikely to be reversed by "removal" of mercury at a time so distant from the original "insult." Finally, she didn't emphasize nearly enough that there is at present no good physiological reason or scientific reason to suspect that autism is caused by mercury from the preservatives in childhood vaccines in the first place, mainly because the present epidemiological evidence does not support a link and autism does not resemble the symptoms of mercury poisoning.
At least Dr. Brown confirmed how Tariq died. He definitely died of hypocalcemia, which is what I've been saying all along. Indeed, a Ca++ level of less than 5 mg/dL is critically low (normal is between 8.5 and 10.2 mg/dL) and will very frequently lead to severe cardiac arrhythmias, with a dangerously high likelihood of progressing to cardiac arrest. Such profound hypocalcemia is a medical emergency. Even when the arrest occurred, the situation could still have been salvaged and the boy saved if proper safety measures had been in place. It's unknown if they were, but at a minimum there should have been a crash cart present fully stocked with all advanced cardiac life support drugs, a defibrillator, and, given the known risks of chelation therapy, calcium gluconate readily available to reverse hypocalcemia. You also need to have personnel trained in pediatric advanced life support on premise to undertake resuscitative action. You don't do a medical procedure that can cause severe hypocalcemia without such basic safety precautions in place.
I rather suspect that Dr. Brown is probably coming at this case as someone used to seeing chelation used for its intended medical purpose, to treat lead poisoning, an indication for which EDTA is effective and recommended. She also works for the CDC, one of the functions of which is to monitor rates of drug and treatment errors; so it is not surprising that she would emphasize this aspect, although she seems to be speculating about whether or not the wrong form of EDTA was used. (It seems that it never occurred to her that any doctor would misuse chelation or intentionally choose a less safe drug to do it with.) I could be wrong, but I also rather suspect that she is probably not well versed in the way that activists have claimed that mercury from vaccines cause autism and that chelation is the way to reverse the damage. Consequently, assuming she is correct, she is looking at this from purely a technical standpoint. In other words, she isn't really questioning that strongly why EDTA was being given to Tariq, just the form of EDTA that was administered (which, while safer than dicalcium disodium EDTA, is not without potential complications, such as renal failure and excessive anticoagulation). She doesn't seem to be grasping the big picture. Also, you don't get to be the head of a branch of the CDC or the NIH without being a bit of a politician; so likely by nature she is going to choose her words carefully.
Besides, as an expert in chelation therapy, Dr. Brown must know that EDTA has not been the treatment of choice for true cases of mercury poisoning for many years now. (She implicitly seemed to indicate as much when she said that the only indication for EDTA is to treat lead poisoning.) A drug called DMSA is and also has the added advantage over EDTA of being effective when given orally. As has been pointed out, in physiologic conditions in the body EDTA is a relatively weak chelator of mercury ions compared to the -SH group-containing proteins in the body's tissues. This means that, at equilibrium, mercury ions will remain preferentially bound to -SH group-containing tissue proteins in the body and EDTA will not be effective at competing for binding mercury. Effective mercury chelators contain -SH groups and have higher affinity for mercury than body tissues. Examples include compounds such as the previously mentioned 2,3-dimercaptosuccinic acid (DMSA) and 2,3-dimercaptopropane-1-sulfonate (DMPS, which is rarely used anymore because it is more toxic than DMSA). In comparison, EDTA is a relatively poor choice as a therapeutic agent to remove mercury from the body, even though in the test tube it binds mercury more avidly than calcium.
I wonder how chelation advocates will react to Dr. Brown's statements. No doubt they will desperately want to use them as tactical air support in absolving Dr. Kerry of medical misconduct, but it will gall them to do so. After all, to them the CDC is evil incarnate, the very source of the alleged "coverup" to suppress their pet idea that mercury from the preservative in childhood vaccines somehow causes autism. It can't be fun for them to have to point to a statement by the Chief of the Lead Poisoning Prevention Branch of the CDC to use as a shield for Dr. Kerry against discipline by the State Medical Board. Nonetheless, regardless of what Dr. Brown has said, the fact remains that Tariq was given a treatment for which at present there was no justifiable medical indication. Whether it was due to medical error in giving the treatment or not is irrelevant, because he shouldn't have been getting chelation therapy for autism to begin with.
He paid the price with his life.
- Drug Error, Not Chelation Therapy, Killed Boy, Expert Says, in which Kevin Leitch asks the question: How can a trained doctor who ostensibly was a chelationist mix up medications?
- What killed Abubakar? In the post and comments, Autism Diva explains that calcium disodium EDTA is not without potential complications, including cerebral edema.